Alabama, 2016Flood in Alabama, February 2 to 3, 2016
February 2 to 3, 2016 · NWS HUN · 1 event in 1 county or zone
A potent storm system which produced a large tornado in central Alabama remained active through early Wednesday. While thunderstorm activity was very minor in North Alabama, heavy and persistent rainfall caused some minor flash flooding concerns.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system which produced a large tornado in central Alabama remained active through early Wednesday. While thunderstorm activity was very minor in North Alabama, heavy and persistent rainfall caused some minor flash flooding concerns. Reports of 3 of rain in several location with high soil moisture caused small creeks and poor drainage areas to flood. A flash flood warning was issued for Franklin, Morgan, and Lawrence Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 2, 9:22 PM CST, 3 minutes earlier.
Area forecast discussion, Feb 2, 9:22 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
922 PM CST TUE FEB 2 2016
.UPDATE...
ADJUSTED POPS FOR OVERNIGHT.
&&
.DISCUSSION...
CDFNT IS NOW ALONG THE MS RIVER AND SHOULD SLOWLY MOVE EAST
OVERNIGHT. NAM MAYBE TO SLOW WITH THE CDFNT MOVEMENT. THUS MY BEST
GUESS WITH THE TIMING OF THE CDFNT LOOKS LIKE ARND 07Z IN EXTREME NW
AL...BY 09Z IN THE HUN AREA AND OUT OF NE AL BY 11Z. ATTM WE ONLY
ISSUED ONE SVR TSRA WARNING EARLY THIS EVENING. AS THE TSRA MOVE
NORTH INTO OUR CWA...THEY HAVE WEAKEN CONSIDERABLY. WILL COORDINATE
WITH SPC AND SURROUNDING OFFICES TO SEE IF WE WILL NEED TO CONTINUE
THE TORNADO WATCH FOR PORTIONS OF OUR CWA. HOWEVER LOOKS LIKE
LOCATIONS SOUTH OF OUR CWA MAY HAVE THE BEST CHC OF HAVING THE
TORNADO WATCH EXTENDED. OVERALL MY FEELINGS IS THAT WE WILL
TRANSITIONS TO A HVY RAIN EVENT AFTER MIDNIGHT. STAY TUNED.
OTHERWISE WILL NOT MAKE MANY CHANGES TO FCST ATTM...WILL LIKELY HAVE
TO UPDATE THE FCST AGAIN IN A FEW HOURS. ALSO WILL KEEP THE WIND
ADVISORY IN AFFECT UNTIL 09Z.
007
&&
.AVIATION...
/ISSUED 523 PM CST TUE FEB 2 2016/
FOR 00Z TAFS...A STRONG CDFNT...NOW ALONG THE MS RIVER WILL CONTINUE
TO MOVE EAST TONIGHT. AHEAD OF THE CDFNT WAS A LARGE AREA OF
SHRA/TSRA...WITH THE POSSIBILITY OF ALL MODES OF SVR WX MAINLY THIS
EVENING. THE THREAT OF SVR WX WILL TAPER OFF OVER KMSL ARND 06Z AND
KHSV BY 09Z...AS THE CDFNT MOVES EAST OF THE TAF SITES. CURRENT VFR
CONDITIONS SHOULD QUICKLY DROP TO MVFR BETWEEN 03Z AND 04Z AND
CONTINUE THRU 16Z. AFTER 16Z EXPECT VFR CONDITIONS FOR THE REMAINDER
OF THE FCST PERIOD.
007
&&
.PREV DISCUSSION...
/ISSUED 353 PM CST TUE FEB 2 2016/
A POTENTIALLY DANGEROUS CONVECTIVE SITUATION CONTINUED TO SETUP
ACROSS THE REGION...AS A POWERFUL SURFACE LOW CONTINUED TO DEEPEN
OVER THE NW MISSOURI REGION. A COLD FRONT TRAILING SOUTHWARD OF THIS
LOW EXTENDED SSW ACROSS CENTRAL LOUISIANA EAST OF LAKE CHARLES. THE
UPPER SUPPORT OF THIS SYSTEM...A NEGATIVELY TILTED TROUGH SETUP WITH
THE UPPER LOW (AT LEAST ITS 500MB REFLECTION) WAS DISPLACED WEST OF
ITS SURFACE LOW NEAR THE KS/NE BORDER. A DECENT MID/UPPER LEVEL
DIFFLUENT PATTERN WAS IN PLACE FROM EASTERN TEXAS TO THE OHIO VALLEY.
A SHORT PERIOD OF SOLAR INSOLATION MOST OF THE AREA HAD EARLIER
EXPERIENCED TODAY HAS HELPED WARM HIGH TEMPERATURES INTO THE LOW/MID
70S. A TIGHTENING PRESSURE GRADIENT AROUND THE DEVELOPING CYCLONE...
AND APPROACH OF THE FRONT HAS PRODUCED BREEZY AND WINDY CONDITIONS
ACROSS THE REGION. A WIND ADVISORY FOR THIS WILL CONTINUE INTO THE
LATE NIGHT.
CONVECTION WISE...TORNADO WATCH #11 WILL BE IN EFFECT FOR ALL OF OUR
FORECAST/WARNING AREA THROUGH 10 PM THIS EVENING. AS OF THIS
WRITING...THE STRONGEST STORMS WERE IN PROGRESS IN TWO LINES...ONE
FROM SW MISSISSIPPI TO NORTH OF JACKSON...AND MORE DISCRETE CELLS
NOTED IN NORTH/SOUTH ORIENTATION FROM WEST OF COLUMBUS AFB AND
MERIDIAN.
FORECAST WISE...THE AREA WILL BE AFFECTED BY WIDESPREAD SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS WILL BECOME STRONG TO SEVERE IN
INTENSITY. THE MAIN THREATS WITH THIS ARE NOT LIMITED TO DAMAGING
WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND TORNADOES. EARLIER AND
RECENT SOUNDINGS...AS WELL AS FORECASTS...INDICATED A HIGHLY SHEARED
ENVIRONMENT WITH 0-3 HELICITY VALUES IN THE 400-700 M/S AND BULK
SHEAR VALUES IN THE 50-65KT. CAPE VALUES WERE IN THE 300-500 J/KG
RANGE EARLIER BUT NOW AROUND 100 WITH A LOSS OF MORE DIRECT DAYTIME
HEATING. THE STRONGER STORMS PER RADAR TRENDS SHOULD AFFECT THE AREA
FROM WEST TO EAST DURING THE COURSE OF THE REST OF THIS AFTERNOON AND
THE EVENING.
ALONG WITH STRONG/SEVERE STORMS...PRECIP WATER AMOUNTS RISING INTO
THE 1.7 INCH RANGE MEANS TORRENTIAL RAINS ARE POSSIBLE IN THE
STRONGER STORMS. EVEN WITH OUR RATHER DRY GROUND...THIS MUCH WATER
COULD RESULT IN PONDING OF WATER IN LOW WATER SPOTS AND A FEW
INSTANCES OF FLASH FLOODING. BIGGER PICTURE HYDROLOGY...TOTAL
RAINFALL FROM THIS EVENT SHOULD RANGE IN THE 1.5 - 2 INCH RANGE.
RUNOFF FROM THIS RAIN WILL RESULT IN RISES IN SOME OF OUR SECONDARY
STREAMS AND RIVERS. THOSE IN FACT MAY RISE TO FLOOD LEVELS IN THE
NEXT DAY OR SO. GIVEN A DELAYED RESPONSE EXPECTED WITH THE RIVERS AS
WELL AS ON-GOING WIND/CONVECTIVE ISSUES...HAVE HELD OFF ON A FLOOD
WATCH THIS ISSUANCE.
THE COLD FRONT WITH THIS SYSTEM SHOULD SWEEP IN A WEST TO EAST
FASHION DURING THE OVERNIGHT...WITH SHOWER/T-STORM ACTIVITY WINDING
DOWN SIMILARLY. COLDER AIR FILTERING IN FROM THE NW WILL RESULT IN
HIGHS ONLY IN THE 50S MOST SPOTS ON WED...WHICH WILL FEEL NOTABLY
COOLER THAN WE'VE EXPERIENCED TODAY THUS FAR. A REINFORCING SHOT OF
EVEN COLDER AIR WILL MOVE IN WED NIGHT...RESULTING IN THU HIGH TEMPS
ONLY IN THE 40S. A SLIGHT WARMING TREND IS FORECAST FOR THE LATTER
PART OF THE WEEK AND WEEKEND AS HIGH PRESSURE MOVING IN FROM THE
WEST CONTROLS THE WEATHER.
DID NOT MAKE MANY CHANGES TO THE EARLY NEXT WEEK PERIOD GIVEN BUSY
SHORT TERM DUTIES. MODEL OUTPUT IS SKETCHY WITH THE DETAILS...BUT
EVEN COLDER AIR COULD BRING ANOTHER BOUT OF WINTRY WEATHER TO START
NEXT WEEK. AT THIS TIME...LITTLE OR NO ACCUMULATIONS ARE EXPECTED
DUE TO LOW MOISTURE LEVELS.
RSB
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ALZ001>010-016.
TN...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 2, 2:41 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CST TUE FEB 2 2016
ALZ001>010-016-TNZ076-096-097-031200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
241 PM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A STRONG COLD FRONT WILL BRING THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS TO THE AREA THROUGH THIS EVENING AND OVERNIGHT.
DAMAGING WIND GUSTS...LARGE HAIL AND A FEW BRIEF TORNADOES WILL BE
POSSIBLE. THE COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT WITH
HEAVY RAINFALL AND LOCALIZED FLOODING BEING A POSSIBILITY. THE THREAT
OF SEVERE WEATHER WILL TAPER OFF BY EARLY WEDNESDAY MORNING AS THE
COLD FRONT MOVES EAST OF THE AREA.
OTHERWISE...SOUTHWEST WINDS OUTSIDE OF STORMS WILL INCREASE AND GUST
TO AROUND 35 MPH AHEAD OF THE COLD FRONT...ESPECIALLY IN THE HIGHER
ELEVATIONS. A WIND ADVISORY WILL BE IN EFFECT FOR THE AREA THROUGH
EARLY WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT CHANCE OF LIGHT SNOW WITH A COLD FRONT MONDAY NIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE LIKELY BY LATE THIS AFTERNOON AND INTO EARLY WEDNESDAY
MORNING.
Flood, Lawrence
- When
- February 2, 9:25 PM CST to February 3, 12:00 AM CST
- Where
- Lawrence County, 0.9 mi NW of Moulton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.490, -87.290
A spotter reported water making it into a home near Moulton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618165.